Pennsylvania, 2003Heavy Snow in Pennsylvania, December 5 to 6, 2003
December 5 to 6, 2003 · NWS CTP · 21 events in 21 counties and zones
21 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 5, 11:49 AM EST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 5, 11:49 AM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1149 AM EST FRI DEC 5 2003
.UPDATE...
FEW CHANGE TO MORNING PACKAGE NEEDED AT THIS TIME EXCEPT TO CHANGE
WORDING FOR MORNING REFERENCES. SNOW WILL CONTINUE BUT VARY IN
INTENSITY AS THE AFTERNOON WEARS ON. ADDITIONAL HEAVIER SNOW WILL
REDEVELOP TONIGHT. WILL SEE HOW SCENARIO PLAYS OUT...12Z MODELS NOT
PHASING APPROACHING SHORTWAVE AND COASTAL LOW AS MUCH AS PREV
RUNS...SO MAY NEED TO SHAVE OVERALL TOTAL SNOWS DOWN A BIT IN
AFTERNOON PACKAGE.
FYI - TOTALS ACROSS THE LOWER SUSQ SO FAR BEING REPORTED AROUND 4-5
INCHES IN THE LOWER SUSQ AND AROUND 2 INCHES IN THE CENTRAL
MOUNTAINS AS OF 16Z/11 AM.
RXR
&&
.PREV DISCUSSION...
THIS IS A RETRANSMIT NOW THAT THE PROBLEMS ARE BEING CLEARED.
HAVING TROUBLE WITH AWIPS HARDWARE AND IFPS SOFTWARE THIS EARLY
MORNING. WILL PUMP OUT PRODUCTS AS SOON AS THE TECHNOLOGY ALLOWS.
ITS APROPOS THAT A YEAR AGO TODAY WE WERE DEALING THE FIRST BIG
SNOW OF WHAT ENDED UP BEING A LONG COLD AND SNOWY WINTER. SO TODAY...
LOOKS LIKE WE HAVE THE FIRST SIGNIFICANT SNOWSTORM OF THIS NEW
SEASON ON OUR DOORSTEP AS MODELS COME INTO LINE ON DRAGGING POTENT
UPPR AND SFC LOWS ACROSS AND JUST SOUTH OF THE LOCAL AREA. FIRST
GLANCE AT PROGGED SFC LOW TRACK MIGHT LEAD ONE TO SUSPECT IT TAKES
LESS THAN OPTIMUM TRACK TO GIVE MOST OF CENT PA ZONES WARNING TYPE
SNOWS...BUT BELIEVE THE UPPER LOW WILL BE MAIN CONTRIBUTOR AS STRONG
DEFORMATION SETS UP LATER TODAY AND TONIGHT UNDER POTENT
FRONTOGENETIC FORCING FCST TO DEVELOP IN NW QUAD OF LOW AS IT MOVES
OUR WAY.
FOR TODAY WE WILL BE DEALING WITH THE LEADING CHUNK OF MAINLY
LGT-MDT PRECIP OVER AREA BASICALLY SOUTH OF I-80 FROM THE WARM
ADVECTION IN ADVANCE OF THE WAVE. ETA AND GFS SHOW POTENT 120+ KT
UPPER JET STREAK TO PUSH RAPIDLY TO THE EAST SETTING MOST OF NERN US
UP UNDER IMPRESSIVE LEFT EXIT REGION CIRCULATION. LOW LEVELS FCST TO
RESPOND NICELY SETTING UP AN ANOMALOUS ESE 30+ LLJ. THIS FEATURE IS
PROGGED TO BE RATHER LONG LASTING...INTO THE OVERNIGHT AND POSSIBLY
SAT MORNING...IF SLOWER GFS VERIFIES. THIS IS USUALLY A GOOD SIGNAL
FOR A SIG PRECIP EVENT.
AS NIGHT APPROACHES...UPPER LOW IS MADE TO TRACK TWD THE DELMARVA
PENN AND THEN RIGHT UP THE COAST. THIS PLACES MOST OF CTRL PA IN THE
FAVORABLE NW QUAD OF THE LOW AND UNDER FCST STRONG LOW-MID LEVEL
FRONTOGENETIC FORCING. CROSS SECTIONS OF BOTH THE ETA AND GFS SHOW
BEST UVMS FCST IN THE BEST REGION ALOFT FOR MAX DENDRITIC SNOW
CRYSTAL FORMATION. ETA SHOWS BEST FORCING WANING BY MORNING WHILE
SLIGHTLY SLOWER GFS SHOWS DECENT FORCING LINGERING BEYOND 12Z
SUGGESTING POTENTIAL FOR SIG SNOWS TO POSSIBLY LINGER INTO SAT
MORNING.
AS FOR EXTENDED...LEFT THE BASICS ALONE TO DEAL WITH SHORT TERM
EVENTS. WILL NOW GO TO WORK NOW AND TRY TO GET PRODUCTS OUT TO THE
WORLD.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...
WINTER STORM WARNING THROUGH SATURDAY ALONG AND TO THE SOUTHEAST OF
A LINE FROM JOHNSTOWN AND ALTOONA...TO STATE COLLEGE...WILLIAMSPORT
AND DUSHORE.
WINTER STORM WATCH THROUGH SATURDAY FOR THE REMAINDER OF
NORTHCENTRAL PENN...WITH THE EXCEPTION OF WARREN AND MCKEAN COUNTIES.
&&
Hazardous weather outlook, Dec 5, 5:29 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
529 AM EST FRI DEC 5 2003
PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066-051300-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-COLUMBIA PA-CUMBERLAND PA-
DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHUMBERLAND PA-
PERRY PA-SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-
YORK PA-
529 AM EST FRI DEC 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH EARLY SATURDAY FOR
SNOW IN EXCESS OF 6 INCHES ACROSS THE WARNING AREA.
SNOW WILL LINGER INTO EARLY SATURDAY. NO OTHER HAZARDOUS WEATHER IS
EXPECTED ON DAYS 3 THROUGH 7.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE.
PAZ004>006-010>012-017-018-037-041-051300-
CAMERON PA-CLEARFIELD PA-ELK PA-MCKEAN PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-TIOGA PA-
WARREN PA-
529 AM EST FRI DEC 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF THE REGION FOR THE
POTENTIAL OF HEAVY SNOW TONIGHT AND EARLY SATURDAY.
SNOW WILL LINGER INTO EARLY SATURDAY. NO OTHER HAZARDOUS WEATHER IS
EXPECTED FOR DAYS 3 THROUGH 7.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE.
Heavy Snow, Clearfield
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
A low pressure system developed over the lower Mississippi Valley on Wednesday, December 3rd, and then moved slowly northeast, reaching the lower Ohio Valley by Friday morning, December 5th. This spread a swath of light to moderate snow across much of central Pennsylvania during Friday. On Friday night, a strong upper atmospheric disturbance moved across central Pennsylvania, producing a large band of heavy snow. This upper atmospheric disturbance then allowed a new low pressure system to develop along the mid Atlantic coast by Saturday morning, which then moved northeast toward southern New England. The heavy snow tapered off across central Pennsylvania by Saturday morning December 6th. Snowfall accumulations over the 24 hour period from Friday morning through Saturday morning ranged from 6 to 12 inches, although slightly higher amounts in excess of 1 foot were reported in portions of the Laurel Highlands, as well as in portions of the extreme lower Susquehanna Valley.This snowstorm adversely impacted travel across much of central Pennsylvania from Friday into Saturday morning.
Heavy Snow, Adams
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Bedford
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- December 5, 4:00 PM EST to December 6, 12:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Maryland, December 5 to 6, 20031 death · 9 events
- Winter Storm in Ohio, December 5 to 6, 2003$1.9 million · 10 events
- Storm Surge and Winter Storm in Massachusetts, December 5 to 7, 2003$50,000 · 50 kt wind · 29 events
- Winter Storm in Pennsylvania, December 5 to 6, 2003$150,000 · 1 event
- Winter Storm and Winter Weather in New Jersey, December 5 to 6, 200321 events
- Blizzard and Heavy Snow in New York, December 5 to 7, 200321 events
- Heavy Snow in Pennsylvania, December 5 to 6, 200314 events
- Winter Weather in North Carolina, December 5 to 6, 200311 events
- Winter Weather in Virginia, December 5 to 6, 200311 events
- Winter Storm in Pennsylvania, December 5 to 6, 200310 events
- Storm Surge and High Surf in New Jersey, December 5 to 6, 20038 events
- Heavy Snow in Connecticut, December 5 to 7, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330636, 5330637, 5330638, 5330639, 5330640, 5330641, 5330642, 5330643, 5330644, 5330645, 5330646, 5330765, 5330766, 5330767, 5330768, 5330769, 5330770, 5330771, 5330772, 5330773, 5330774.